Texas, 2004

Tornadoes and Hail in Texas, May 26, 2004

May 26, 2004 · NWS SJT · 4 events in 2 counties and zones

Two supercell thunderstorms moved across the western portions of the Big Country producing hail and two brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Two supercell thunderstorms moved across the western portions of the Big Country producing hail and two brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 26, 12:33 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, May 26, 12:33 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
133 PM CDT WED MAY 26 2004

.SHORT TERM...
DRYLINE MAKING SOME PROGRESS ON THE NORTHERN FRONT THIS AFTERNOON
AND AT 1 PM WAS FROM THE SOUTHWEST PANHANDLE TO JUST WEST OF LUBBOCK
AND HOBBS NEW MEXICO. DRYLINE WILL CONTINUE TO THE EAST THIS
AFTERNOON AND WITH STRONG HEATING ACROSS THE NORTHERN BIG COUNTRY
AND DESCENT SHEAR...WOULD EXPECT TO SEE A FEW SEVERE THUNDERSTORMS
ACROSS THE BIG COUNTRY AND EXTREME NORTHWEST CONCHO VALLEY THIS
AFTERNOON AND EVENING...HOWEVER THE MAIN THREAT STILL LOOKS TO BE
NORTH OF INTERSTATE 20. TO THE SOUTH ATMOSPHERE STILL WAY TOO
CAPPED AND LITTLE IN-SOLATION SO FAR TO HELP THINGS OUT...SO LITTLE
OR NO POP DOWN SOUTH.

TOMORROW AFTERNOON AND EVENING LOOKS MORE LIKELY TO SEE SEVERE
WEATHER...MAINLY ACROSS THE NORTHERN COUNTIES ONCE AGAIN...AS CAP
BECOMES MUCH WEAKER ACROSS THE NORTHERN COUNTIES WITH THE APPROACH
OF A VIGOROUS UPPER LEVEL DISTURBANCE AND GOOD JET DYNAMICS. CENTRAL
COUNTIES WILL BE ON THE FENCE TOMORROW AFTERNOON AS TO WHETHER THE
CAP CAN BE OVERCOME AND SOUTHEASTERN COUNTIES LITTLE OR NO HOPE. SO
COULD BE BUSY TOMORROW AFTERNOON AND EVENING.

AS SHORT WAVE PASSES TO THE NORTH MOISTURE LOOKS TO GET SHUNTED TO
THE EAST FOR SATURDAY AND SUNDAY AND WILL ALLOW THE DRYLINE TO PUSH
INTO AT LEAST THE WESTERN COUNTIES. THIS WILL ALLOW TEMPERATURES TO
WARM NICELY ON SATURDAY AND HAVE BUMPED THEM UP ACCORDINGLY.

&&

.LONG TERM...DRY LINE MAY GET GOING SUNDAY AFTERNOON AS ANOTHER SHORT
WAVE PASSES BY. WILL PAINT THE BEST POPS ACROSS THE EASTERN ZONES
WHERE BETTER MOISTURE WILL BE LOCATED. OTHER WISE LOOKS DRY ACROSS
THE AREA THROUGH NEXT TUESDAY. BY WEDNESDAY UPPER FLOW MAY
TRANSITION TO MORE NORTHWESTERLY RESULTING IN EVENING AND OVERNIGHT
CONVECTION ACROSS THE NORTHERN ZONES...BUT THIS IS STILL UP FOR
FURTHER REVIEW BY LATTER GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     71  91  70  93 /  20  20  40  10
SAN ANGELO  72  93  69  95 /  10  10  30  10
JUNCTION    72  93  71  92 /  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/27 BRAZZELL
Hazardous weather outlook, May 26, 12:38 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
138 PM CDT WED MAY 26 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-271838-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
138 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
LATE THIS AFTERNOON AND EARLY TONIGHT...THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ALONG AND WEST OF A LINE FROM OZONA AND
STERLING CITY...TO ABILENE AND ALBANY. ISOLATED THUNDERSTORMS ARE
DEVELOPING ALONG THE DRYLINE IN WEST TEXAS. THE STEERING FLOW ALOFT
MAY BRING THESE THUNDERSTORMS INTO THE EDWARDS PLATEAU...WESTERN
CONCHO VALLEY AND WESTERN BIG COUNTRY DURING THE LATE AFTERNOON AND
EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD INTO TEXAS
THURSDAY AND THURSDAY NIGHT. THE DRYLINE WILL ADVANCE EASTWARD...
POSSIBLY REACHING A HASKELL TO MERTZON LINE BY MID-AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE
THURSDAY AFTERNOON AS THE UPPER LEVEL DISTURBANCE APPROACHES. THE
THUNDERSTORMS SHOULD BECOME MORE NUMEROUS AS THEY MOVE FURTHER INTO
WEST CENTRAL TEXAS THURSDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...THEN AGAIN ON
THURSDAY.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado. Local standard time, as filed.

Hail, Fisher

When
May 26, 5:55 PM CST
Where
Fisher County, 4 mi W of Rotan
Measured
2 in hail
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -100.050

The large hail damaged an automobile's windshield.

Tornado, Fisher

When
May 26, 6:08 PM CST to 6:09 PM CST
Where
Fisher County, 4 mi W of Roby
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.850, -100.533

An off duty NWS employee and the Roby fire department saw two brief tornadoes just to the west of Roby.

Tornado, Fisher

When
May 26, 6:10 PM CST to 6:11 PM CST
Where
Fisher County, 3 mi W of Roby
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.750, -100.450

This is the second brief tornado observed by the off duty NWS employee and the fire department.

Hail, Jones

When
May 26, 6:46 PM CST
Where
Jones County, 10 mi W of Anson
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.750, -100.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397368, 5396891, 5396892, 5396893.